Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 15, NWS San Diego, CA

August 20, 2023San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 20, 2023, 7:22 PM PDT for San Bernardino County, California. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2023, 7:22 PM PDT (02:22 UTC)
Expired
Aug 20, 2023, 11:30 PM PDT
In force
4 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 82 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 8:00 PM PDTFLASH FLOOD4 Sse Big Bear Lake, CACorrects previous flash flood report from 4 SSE Big Bear Lake. 30 residents in Seven Oaks residents cut off from rescue when the Santa Ana River overflowed and Glass Road was damaged. One person may be missing. Estimated time. Seven oaks road is closed for eme
Aug 20, 10:54 PM PDTRAIN 9.527 Sse Big Bear City, CAHeart Bar at 6700 feet on Santa Ana river headwaters along highway 38. Past 24 hours.
Aug 20, 10:54 PM PDTRAIN 9.527 Sse Big Bear City, CAHeart Bar at 6700 feet on Santa Ana river headwaters along highway 38. Past 24 hours.
Aug 20, 11:01 PM PDTRAIN 10.516 Ese Forest Falls, CARaywood flats past 24 hours at 6700 feet. Max rate 2.01 in one hour.
Aug 20, 11:01 PM PDTRAIN 10.516 Ese Forest Falls, CARaywood flats past 24 hours at 6700 feet. Max rate 2.01 in one hour.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2023-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2023-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WGUS56 KSGX 210222
FFWSGX
CAC071-210630-
/O.NEW.KSGX.FF.W.0015.230821T0222Z-230821T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
722 PM PDT Sun Aug 20 2023

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 1130 PM PDT.

* At 722 PM PDT, Doppler radar indicated heavy rain across the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  San Bernardino, Fontana, Victorville, Rialto, Hesperia, Apple 
  Valley, Redlands, Yucaipa, Big Bear City and Wrightwood.

Gauges have reported hourly rainfall rates between 1 and 2 inches in 
parts of the San Bernardino County Mountains and up to 1 inch in the 
Apple and Lucerne Valleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3482 11767 3474 11644 3472 11644 3468 11650
      3461 11650 3460 11647 3403 11663 3412 11769
      3429 11765

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Maxwell
1 follow-up statement
556 
WGUS76 KSGX 210633
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
1133 PM PDT Sun Aug 20 2023

CAC071-210643-
/O.EXP.KSGX.FF.W.0015.000000T0000Z-230821T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1133 PM PDT Sun Aug 20 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR SAN BERNARDINO COUNTY...

A new Flash Flood Warning has been issued through 230 AM PDT. Please 
continue to heed remaining road closures.

A Flood Watch remains in effect until 100 AM PDT Tuesday for a 
portion of Southwest California.

A Flood Watch remains in effect until 500 AM PDT for a portion of 
Southwest California.

LAT...LON 3482 11767 3474 11644 3472 11644 3468 11650
      3461 11650 3460 11647 3403 11663 3412 11769
      3429 11765

$$

Adams

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:08 PM PDT, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 20, 2:08 PM PDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
208 PM PDT Sun Aug 20 2023

.SYNOPSIS...
Tropical Storm Hilary will continue to move over Southern
California today. Gusty winds will continue mainly across the
mountains and foothills through tonight. Widespread heavy
rainfall will continue this afternoon through the evening. The
heaviest rainfall will continue across the mountains into the
deserts with catastrophic flash flooding possible. Light rain
showers will gradually push out of the region on Monday with drier
and warmer weather for Tuesday into next weekend. West of the
mountains look to be dry through the rest of the week with a small
chance for monsoonal thunderstorms for the mountains and deserts
each afternoon and evening.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

* Tropical Storm Warning in effect for all of Southern California.
* Flood Watch in effect through Monday for all of Southern
  California.
* Unnecessary travel is discouraged on today due to the high
  flooding potential.
* High Wind potential for much of the region today.

Hilary is continues to push quickly northward across the northern
Baja Peninsula and will continue into our region later this
evening. Strong winds have been reported in the SD County
mountains with reported gusts 55-75 MPH, where Black Mountain
northeast of Ramona gusted to 84 MPH this morning. Gusty winds
rotating around the storm will continue through this evening. Hi-
res models bring in southerly winds behind the system that may
gust 20-35 MPH in western SD county.

Satellite imagery shows extensive cloud cover across the region,
pumping in moisture from the southeast around the system. This is
bringing in very heavy rain to the lower deserts and desert
mountain slopes at this hour, where convection has developed
prompting severe and flash flood warnings. Areas of Southern
California will continue to see rain rates 1-2+ inches per hour,
highest over the mountains per latest HRRR/WRF guidance.
Dangerous to locally catastrophic flooding impacts to the lower
deserts and mountainous areas through tonight. Those near burn
scars and low lying roadways/desert washes may be severely
impacted. The Storm Prediction Center has also outlined a small
(2-5%) chance of brief and weak tornadoes to occur across the
Coachella Valley and Anza Borrego desert. Those west of the
mountains will see a lower flood threat, but any unnecessary
travel should be avoided.

Hi-res models continue to have leftover showers across our
northern areas. Southerly flow will continue to produce light to
moderate showers across the south facing slopes of the SBD
mountains through Monday morning hour. Other locales will start to
see partial clearing into the afternoon. Much cooler temperatures
across interior sections of our region along with humid weather
for all. The trough of low pressure off the California coast
along with the relentless ridge of high pressure over the Great
Plains will continue to funnel in monsoonal moisture from Mexico
into SoCal through the upcoming week. This will lead to small
chances for showers and storms each afternoon/evening across the
mountains and deserts along with drier, though still a bit humid,
conditions west of the mountains.

&&

.AVIATION...
202030Z...Coast...RA/RA- with CIGS 040-070 lowering to 020-040 in
heavier rain bands through 08Z. North winds 10-20 kt shifting S this
evening. Precip ending most areas between 08Z-12Z Mon.

Valleys/Mountains/Deserts...RA/RA+ with CIGS 040-070 lowering to 020-
040 in heavier rain bands. Scattered TS mountains and deserts.
Higher terrain obscd at times. East/southeast winds 30-70 kt in the
mountain and foothills shifting west late this afternoon and then
south this evening. Wind gusts may exceed 30 kt at PSP. Most precip
and strong winds ending from south to north 06Z-10Z Mon.

&&

.MARINE...
NNE winds 20-40 kt with gusts to 50 kt over the inner waters
shifting WSW late this afternoon, eventually becoming southerly
overnight and weakening. Short-period steep seas of 9 to 14 feet
through evening.

&&

.BEACHES...
High surf 5 to 8 feet on the south facing beaches of Orange County
through tonight. Strong longshore and rip currents at all San Diego
and Orange County beaches through Monday morning.
&&

.SKYWARN...
Skywarn activation is requested through tonight. Thank you for
any reports you are able to send us, spotters, they are much
appreciated!

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through late tonight for Orange County Coastal Areas-
     Orange County Inland Areas-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Diego County Coastal
     Areas-San Diego County Valleys-Santa Ana Mountains and
     Foothills.

     Beach Hazards Statement through Monday morning for San Diego
     County Coastal Areas.

     Tropical Storm Warning for Apple and Lucerne Valleys-Coachella
     Valley-Orange County Coastal Areas-Orange County Inland
     Areas-Riverside County Mountains-San Bernardino County
     Mountains-San Bernardino and Riverside County Valleys-The
     Inland Empire-San Diego County Coastal Areas-San Diego
     County Deserts-San Diego County Mountains-San Diego County
     Valleys-San Gorgonio Pass Near Banning-Santa Ana Mountains
     and Foothills.

     Flood Watch through Monday afternoon for Apple and Lucerne
     Valleys-Coachella Valley-Riverside County Mountains-San
     Bernardino County Mountains-San Diego County Deserts-San
     Diego County Mountains-San Gorgonio Pass Near Banning.

     High Surf Advisory until noon PDT Monday for Orange County
     Coastal Areas.

PZ...Tropical Storm Warning for Coastal Waters from San Mateo Point
     to the Mexican Border and out to 30 nm-Waters from San
     Mateo Point to the Mexican Border Extending 30 to 60 nm out
     including San Clemente Island.

&&

PUBLIC...APR
AVIATION/MARINE...Moede

In the hours before

Local storm report, Aug 20, 7:17 PM PDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
717 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     Non-Tstm Wnd Gst 5 E San Clemente        33.42N 117.52W
08/20/2023  M60 MPH          San Diego          CA   Mesonet

            Mesonet station TEOC1 Mateo Ridge.

&&

AOT
Local storm report, Aug 20, 7:18 PM PDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
718 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Non-Tstm Wnd Gst 3 NW Banning            33.96N 116.91W
08/20/2023  M52 MPH          Riverside          CA   Mesonet

            Mesonet station SE670 Banning (SCE670).

&&

AOT
Local storm report, Aug 20, 7:19 PM PDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
719 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Non-Tstm Wnd Gst 3 ENE Borrego Springs   33.27N 116.32W
08/20/2023  M49 MPH          San Diego          CA   AWOS

            AWOS station KL08 Borrego Valley Airport.

&&

AOT
Local storm report, Aug 20, 7:20 PM PDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
720 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Non-Tstm Wnd Gst 5 NW Crestline          34.30N 117.36W
08/20/2023  M69 MPH          San Bernardino     CA   Mesonet

            Mesonet station 711SE SCE Silverwood West.

&&

AOT
Local storm report, Aug 20, 7:21 PM PDT, 1 minute before
Preliminary Local Storm Report
National Weather Service San Diego CA
721 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Rain             Mt Laguna               32.86N 116.42W
08/20/2023  M6.88 inch       San Diego          CA   Mesonet

            Mesonet station LGMC1 Mt Laguna TC Hilary
            total so far. Elevation 6000 feet in San
            Diego county Laguna mountains.

&&

AOT
Local storm report, Aug 20, 7:22 PM PDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
722 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Rain             8 SSE Big Bear City     34.16N 116.80W
08/20/2023  M5.52 inch       San Bernardino     CA   Mesonet

            Mesonet station HBRC1 Heart Bar which is
            just east of El Dorado fire scar on highway
            38 at 6500 feet.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:18 PM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Aug 20, 7:31 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside4 hr
Aug 20, 7:45 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 20, 11:20 PM PDTAreal Flood WarningSGXRiverside, San Bernardino8 hr
Aug 20, 11:27 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside, San Bernardino5 hr
Aug 21, 4:20 AM PDTAreal Flood WarningSGXRiverside, San Bernardino6 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.